Asthma and allergy drug montelukast -- sold as a generic and under the brand name Singulair -- will get a "boxed warning" over potential ties to neuropsychiatric effects, the U.S. Food and Drug Administration announced on Wednesday.
The drug has long carried a warning that it has been linked with an increased risk of "agitation, depression, sleeping problems, and suicidal thoughts and actions," the FDA said in a statement.
The agency's move Wednesday elevates that advisory to its most prominent, boxed warning. The new warning advises health care providers to "avoid prescribing montelukast for patients with mild symptoms, particularly those with allergic rhinitis [hay fever]," according to the FDA.
"We recognize that millions of Americans suffer from asthma or allergies and rely on medication to treat these conditions," said Dr. Sally Seymour, who directs the FDA's division of pulmonary, allergy and rheumatology products.
"The incidence of neuropsychiatric events associated with montelukast is unknown, but some reports are serious, and many patients and health care professionals are not fully aware of these risks," Seymour added in an agency news release.
The first such warning added to montelukast labeling came in 2008 after reports of suicide and other serious psychiatric events were reported in users. The agency has since tracked and compiled data linking mental health issues with use of the drug, and a summary was presented at an FDA advisory committee meeting last year.
Based on the committee's assessment, "the FDA determined the risks of montelukast may outweigh the benefits in some patients, particularly when the symptoms of the disease are mild and can be adequately treated with alternative therapies," the agency said. That's especially true for patients battling seasonal hay fever symptoms.
For such patients, Seymour said, "there are many other safe and effective medications to treat allergies with extensive history of use and safety, such that many products are available over the counter without a prescription."
But one expert in respiratory illness said the true extent of the danger from montelukast remains unclear, because other factors might be at play.
"These [psychiatric] issues are hard to quantify and may also result from steroid use, which is common in asthma," said Dr. Len Horovitz, a pulmonary specialist at Lenox Hill Hospital in New York City.
Added to the boxed warning, patients who are prescribed montelukast will also get a special Medication Guide outlining potential risks, the FDA said.
The American College of Allergy, Asthma and Immunology has more on hay fever.
Copyright 2020 HealthDay. All rights reserved.